Friday, February 29, 2008

Weight gain from medication

Since I started taking antipsychotic medications 2 1/2 years ago, I've gained about 100 pounds. All my life, before this, I had been very thin, and I could eat whatever I wanted and not gain weight (though I never did eat very much because I had a history of anorexia as well).

It's very interesting to note the way society treats you when you are overweight versus the way it treats you when you are thin. When I was thin, and fit into the socially accepted version of what pretty is, I got a lot of attention from the opposite sex. When I went on dating websites, and posted a picture, I would get literally hundreds of emails from interested people. Now, because I'm about 100 pounds bigger, when I post a picture on a website, which I did recently just for the heck of if, I get a handful of responses and I think most of those people failed to look at the picture.

Being overweight, and being looked upon as if I am therefore lazy, and like I don't care about my appearance, is very demoralizing. My ex-boyfriend used to tell me that I was overweight, and that he was no longer attracted to me because of it. This did wonders for my self esteem.

The reason I am overweight is completely because of the antipsychotic medication. I can't eat anything anymore, without gaining weight, because of what the meds do to my metabolism. And I am hungry literally all the time. It's horrible.

With all the advances in modern medicine, you would think there would be more antipyschotic drugs that do not cause such side effects, but the majority of them do cause weight gain. I joke with my friend that I am going to go off my meds in order to be skinny again - even if it means going out of my mind and living in a hospital all the time. Obviously I would never do that. I take the meds every day, and I take them despite the fact that my whole society deems my body size unattractive, and men are no longer interested in me. What choice do I really have? The medication keeps me sane; obviously I would be stupid to stop taking it.

Sometimes, though, I wish I could stop taking it, just so I could look in the mirror and LIKE what I saw again, rather than feel disgust at the sight of myself.

I can't tolerate Geodon, which does not cause weight gain, and I had such severe side effects from it (extra pyramidal symptoms) that I ended up in the hospital when I took it a couple of years ago. I am currently taking Abilify, the other one that supposedly does not cause weight gain, but it makes me vomit almost every single day, and that has been going on for a month. So I don't see myself taking that for the rest of my life, or being able to go off my other medications because it works for me (it doesn't seem to be working at all actually).

So I have no choice. I am stuck drugging myself with fat-inducing pills and praying to a God I don't really believe in that I don't end up being 500 pounds. Because I am already heavy enough, and I just wonder how much of this kind of aggravation is a person supposed to put up with just so they can remain sane. It seems unfair, and it bothers me, but I have to accept that this is just the way that life is, and this is my cross to bear.

2 comments:

Wanderer62 said...

Yup, I'm 60 pounds overweight because of the meds, but I'd rather be relatively sane than beautiful. Don't get me wrong, I'd still like very much to lose the weight and my self-esteem is not too great but I'm learning slowly that I am much more than how much I weigh. Still, I am 45 years old and it's easier for me to distance myself from how I look. It's a lot harder when you're younger. It is possible to lose weight while on the anti-psychotic meds. I lost 20 pounds by exercising on a treadmill for 90 minutes 5 times a week. Unfortunately I didn't keep it up, quit smoking and put the 20 pounds back on again. Have you thought of joining a fitness center?

Kate

Ken Albin said...

True beauty is in the soul.

LinkWithin

Related Posts with Thumbnails